Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 63, NWS Newport/Morehead City, NC

July 24, 1997Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 24, 1997, 8:51 AM EDT for Carteret County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1997, 8:51 AM EDT (12:51 UTC)
Expired
Jul 24, 1997, 9:30 AM EDT
In force
39 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Carteret County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2835 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2835 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 241252 RRA
SVRMHX
NCC031-241330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
851 AM EDT THU JUL 24 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...EASTERN CARTERET COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
AT 850 AM DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM NEAR HARLOWE TO BEAUFORT INLET. THIS LINE HAS HAD A
HISTORY OF PRODUCING 60 MPH WINDS AT SPORTSMAN PIER IN ATLANTIC BEACH.
THE LINE IS MOVING RAPIDLY NORTHEAST AT 35 MPH AND WILL PASS THROUGH
HARKERS ISLAND BEFORE 900 AM THEN QUICKLY PASS THROUGH THE REST OF
DOWNEAST CARTERET COUNTY WITH STRONG WINDS IN EXCESS OF 60 MPH.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEA^DLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
 
CG/RVT
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:04 AM EDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 24, 2:04 AM EDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
204 AM EDT THU JUL 24 1997

RDU: AGREE WITH SHWRS/TSTMS AND VRY HI POPS TDY. MAY WANT TO LWR
TEMPS A CAT S CST AND CSTL PLN.

DISC: LUKING AT SFC ANAL AND PRES FALLS IT APPEARS DANNY REMNANTS
WILL PASS NR OR JUST E OF CLT AND ACRS CNTRL PORTIONS OF STATE TDY.
THIS TRACK FAVORABLE FOR SHWRS/TSTMS ON E SIDE OF CIRCULATION.
ATMOSPHERE IS INCREDIBLY MOIST WITH PWS 2.30 AND IT WILL BE
UNSTABLE. WL HAV TO MONITOR SVR POT EARLY THIS MORN AS LO LVL JET IS
HERE AND TSTMS IN SC LUK PRETTY GD. C-BRZ WILL ALSO ADD YET ANTHR
BNDRY TO FOCUS ACTION ON LTR TDY. FINALLY LUKS LIKE SOME DECENT
RAINS ARND HERE. SHWRS/TSTMS STILL ARND THIS EVE WITH ACTION PROB
DMNSHG LTR TNT. AT CST SHWRS COULD COME OFF WTR ALL NGT. BY FRI
TROFINESS ALFT AND STILL PLENTY OF JUICE ARND COMBINED WITH C-BRZ
WILL ACT TO POPS 30/40% FOR TSTMS.

CWF...LUKING AT PROBABLE TRACK OF DANNY REMNANTS AND LO LVL JET IN
PLACE RITE NOW...I DEFINITELY AGREE WITH ILM TO RAISE SCA. WNDS
BLOWING PRETTY GD FRM DSLN7 ON S RITE NOW AND SC WTRS SEAS ARE
5-6 FT. UP N IT MITE TAKE A WHILE TO ACQUIRE SCA SPDS BUT I THINK IT
WILL DVLP LTR TDY SO WILL RAISE FOR ENTIRE CST. WL LV SNDS BLO SCA
FOR NOW AND LET DYSHFT TAKE A HARD LUK AT MIDDAY.

.MHX...SCA CSTL WTRS.
GATES

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.